BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

Syphilis and gonorrhoea diagnoses see significant increase

Syphilis and gonorrhoea diagnoses see significant increase

June 11 2018 Annual reporting of sexually transmitted infection diagnoses has increased 0.3% in...

Anticholinergics linked to increased risk of dementia

Anticholinergics linked to increased risk of dementia

April 30 2018 Anticholinergic drugs used in helping control some involuntary muscle movement...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 13:55
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:11
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:42
  • Syphilis and gonorrhoea diagnoses see significant increase

    Syphilis and gonorrhoea diagnoses see significant increase

    Monday, 11 June 2018 14:16
  • Anticholinergics linked to increased risk of dementia

    Anticholinergics linked to increased risk of dementia

    Monday, 30 April 2018 12:08

Umesh Modi is a chartered accountant, and Pamini Jatheeskumar is a chartered certified accountant at Silver Levene...
  Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead...
Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead pharmacist, Health and Wellbeing Directorate, Public Health England
More inWhite Papers  

a dispensary shelves imageDecember 19 2017

The MHRA’s latest Drug Safety Update includes information about two black triangle drugs, eluxadoline and fingolimod.

The MHRA says there have been a number of reports of pancreatitis in people taking eluxadoline (Truberzi), used in treating irritable bowel syndrome with diarrhoea (IBS-D). This has led to people being admitted to hospital and has also been implicated in some deaths, primarily in people who have undergone a cholecystectomy.

The MHRA is advising that:

  • eluxadoline should only be initiated by specialists;
  • eluxadoline should not be used in patients without a gallbladder or where there is a known or suspected biliary tree or pancreatic duct obstruction;
  • patients should avoid consuming alcohol;
  • patients should be advised about symptoms which could indicate pancreatitis, so they can quickly access appropriate help.

Fingolimod (Gilenya) is indicated for use in certain patient groups with highly active relapsing remitting multiple sclerosis. Two Drug Safety Updates relating to fingolimod have been issued, the first relating to the drug having the potential to cause persistent bradycardia, increasing the risk of serious cardiac arrhythmias.

The DUS warns that fingolimod can cause serious ventricular arrhythmias, particularly in the first year of use. In addition, the drug is now contraindicated in:

  • myocardial infarction or unstable angina;
  • cerebrovascular disease;
  • certain categories of heart failure;
  • certain categories of severe cardiac arrhythmias;
  • certain types of atrioventricular (AV) block or sick‐sinus syndrome;
  • pre-treatment QT intervals ≥500 milliseconds.

The second DSU advisory for fingolimod relates to its immunosuppressant activity, its potential to increase the risk of skin cancers, lymphoma and serious opportunistic infections. Patients should be monitored closely for skin cancers, and should be advised to seek urgent attention if they develop signs or symptoms of serious infections, says the DSU. Patients should also avoid exposure to UV light, including sunlight and phototherapy.

In all cases of suspected adverse reactions to the drugs, the MHRA is asking that any suspected adverse reactions be reported via the Yellow Card scheme.

Links:
MHRA eluxadoline DSU                   
MHRA fingolimod cardio effects DSU 
MHRA fingolimod immunosuppressant activity DSU         
MHRA Drug Safety Update. December 2017. Vol. 11; issue 5                 

Clinical News

July 31 2018 General practices employing pharmacists are citing improved capacity to see patients and workload changes as the main benefits of the scheme.
July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk of complications compared with staying on metformin, a BMJ study has concluded. However, the study has...